Back to Journals » Therapeutics and Clinical Risk Management » Volume 9

Bridging, switching or drug holidays – how to treat a patient who stops natalizumab?

Authors Havla J, Kleiter I, Kümpfel T

Received 19 July 2013

Accepted for publication 15 August 2013

Published 3 October 2013 Volume 2013:9 Pages 361—369


Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 4

Joachim Havla,1 Ingo Kleiter,2 Tania Kümpfel1

1Institute of Clinical Neuroimmunology, Medical Campus Grosshadern, Ludwig Maximilians University, Munich, 2Department of Neurology, St Josef Hospital, Ruhr University, Bochum, Germany

Abstract: Natalizumab (NAT) was the first monoclonal antibody to be approved for the treatment of relapsing-remitting multiple sclerosis (RRMS). While pivotal and post-marketing studies have showed considerable and sustained efficacy of NAT in RRMS, the increasing incidence of therapy-associated progressive multifocal leukoencephalopathy (PML), a brain infection caused by the John Cunningham virus (JCV), is a risk associated with long-term therapy. The risk for therapy-associated PML is highest in so-called “triple risk” patients. Therefore, long-term NAT-treated, immunosuppressive-pretreated, and JCV antibody-positive patients often discontinue NAT therapy. However, until now, it is not known which treatment strategy should be followed after NAT cessation. Since disease activity returns to pretreatment levels, or even above, within 4–7 months from the last infusion of NAT, patients who stop NAT are at considerable risk of relapse and worsening of multiple sclerosis (MS)-related disability. Several strategies have been applied to prevent the recurrence of disease activity after discontinuation of NAT. Of these, bridging with intravenous methylprednisolone, and switching to glatiramer acetate or interferon beta (IFN-beta) do not seem to be effective enough. More promising results have been obtained in retrospective studies and case series with fingolimod (FTY), an alternative escalation therapy for RRMS, although some patients have showed a severe disease rebound after starting FTY treatment. The time interval between the discontinuation of NAT and the start of FTY might affect the recurrence of disease activity. Long-term data about the efficacy and safety of FTY treatment after cessation of NAT are urgently needed and should be further investigated. Prospective studies are warranted, to optimize treatment strategies for RRMS patients who discontinue NAT, especially because new therapies will be available in the very near future.

Keywords: natalizumab discontinuation, switching, bridging, drug holidays, multiple sclerosis

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]